Pennsylvania, 2002Hail and Damaging Winds in Pennsylvania, May 14, 2002
May 14, 2002 · NWS PBZ · 8 events in 6 counties and zones
7 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $107,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 2:35 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 14, 2:35 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT TUE MAY 14 2002
GFS/MRF MODEL ENSEMBLE SHOWS UPPER LEVEL TROUGH REMAINING OVER THE
EASTERN U.S. INTO EARLY NEXT WEEK...SO TEMPERATURES WILL REMAIN
COLDER THAN NORMAL FOR NEXT 5-6 DAYS.
KEPT MENTION OF SCATTERED SHOWERS AND THUNDERSTORMS FOR THE HEAD OF
THE OHIO REGION THIS EVENING...WITH SMALL HAIL AND GUSTS TO 35 MPH
POSSIBLE...PER LATEST RADAR DATA AND ETA SOUNDINGS ASSOCIATED WITH
WANING CYCLONIC NORTHWEST FLOW OFF THE GREAT LAKES.
NEXT OPPORTUNITY FOR PRECIPITATION WILL BE ASSOCIATED WITH A FRONTAL
SYSTEM ORIGINATING OUT OF THE SOUTHERN ROCKIES. THE ETA AND AVN HINT
THAT THERE COULD BE ENOUGH INSTABILITY TO INITIATE SHOWERS AND
THUNDERSTORMS LATE THURSDAY AFTERNOON...BUT WE OPTED TO START
MENTION THURSDAY NIGHT WHEN THE LIFT APPEARS TO BECOME MUCH
STRONGER.
ON FRIDAY...NEXT WAVE OF LOW PRESSURE ASSOCIATED WITH THIS
SYSTEM...WILL MOVE THROUGH THE OHIO VALLEY...AND GENERATE
WIDESPREAD STRONG LIFT...COUPLED WITH DEEP MOISTURE/PRECIPITABLE
WATER 1.4 INCHES/ AND MARGINAL INSTABILITY...SO RAIN AMOUNTS CAN
EXCEED 1 INCH. CONSEQUENTLY MENTIONED HEAVY RAIN AND
THUNDERSTORMS. THIS RAIN WILL DIMINISH TO SCATTERED SHOWERS FRIDAY
NIGHT...AS THE SYSTEM EXITS. AFTER THAT...DRY CONDITIONS INTO THE
MIDDLE OF NEXT WEEK AND TEMPERATURES SLIGHTLY COLDER THAN NORMAL.
...GIORDANO
.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
LAG
In the hours before
Special weather statement, May 14, 2:37 PM EST, 1 hour 33 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-142130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT TUE MAY 14 2002
...THUNDERSTORMS WITH SMALL HAIL MOVING ACROSS AREA...
THE COMBINATION OF AFTERNOON HEATING AND VERY UNSTABLE CONDITIONS IN
THE UPPER ATMOSPHERE IS PRODUCING AFTERNOON THUNDERSTORM ACTIVITY
ACROSS THE REGION.
MANY OF THESE STORMS ARE ALSO PRODUCING SMALL PEA-SIZED HAIL...ALONG
WITH BRIEF...TORRENTIAL DOWNPOURS AND WIND GUSTS TO AROUND 40 MPH.
THESE THUNDERSTORMS WILL BEGIN TO DISSIPATE TOWARDS THE EVENING
HOURS AS THE SUN BEGINS TO SET. HOWEVER...IF YOU WILL BE DRIVING
ACROSS THE AREA THIS AFTERNOON BE ON THE LOOKOUT FOR THESE STORMS
WHICH CAN SHARPLY REDUCE VISIBILITY AND CREATE PONDING OF WATER ON
ROADWAYS.
Thunderstorm Wind, Washington
- When
- May 14, 4:10 PM EST to 4:30 PM EST
- Where
- Washington County, Countywide
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.217, -80.200
Thunderstorm winds downed numerous trees and power lines across the county.
Thunderstorm Wind, Fayette
- When
- May 14, 4:13 PM EST to 4:30 PM EST
- Where
- Fayette County, Countywide
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -79.633
A thunderstorm microburst passed across Fayette County. This microburst downed numerous trees and power lines across the area. The hardest hit area appeared to be the town of Grindstone, where widespread tree damage was reported.
Thunderstorm Wind, Beaver
- When
- May 14, 4:25 PM EST to 4:45 PM EST
- Where
- Beaver County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.667, -80.333
A microburst passed across Beaver County, producing wind damage countywide, especially in the towns of Economy, Rochester, Beaver Falls and Ambridge. This microburst downed numerous trees and power lines. Several of these trees were blown down onto houses. One business in Beaver Falls had the brick facade blown from the front of the building.
Hail, Allegheny
- When
- May 14, 4:30 PM EST
- Where
- Allegheny County, Blawnox
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -79.850
Thunderstorm Wind, Greene
- When
- May 14, 4:50 PM EST
- Where
- Greene County, Graysville
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.933, -80.400
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Greene
- When
- May 14, 4:56 PM EST
- Where
- Greene County, Clarksville
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.967, -80.050
Thunderstorm winds downed several trees.
Thunderstorm Wind, Westmoreland
- When
- May 14, 5:00 PM EST to 5:20 PM EST
- Where
- Westmoreland County, Countywide
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.383, -79.450
Microburst winds downed numerous trees across the county, with the North Huntington, Sewickley Township, Unity, Hempfield and Greensburg areas especially hard hit.
Thunderstorm Wind, Washington
- When
- May 14, 5:39 PM EST
- Where
- Washington County, Washington
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.183, -80.250
Thunderstorm winds downed several trees across the South Strabane Township area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in West Virginia, May 14, 20021 death · $53,000 · 54 kt wind · 10 events
- Damaging Winds and Lightning Strike in Maryland, May 14, 2002$241,000 · 76 kt wind · 22 events
- Hail and Damaging Winds in Ohio, May 14, 2002$215,000 · 1 in hail · 5 events
- Damaging Winds in Virginia, May 14, 2002$52,000 · 53 kt wind · 18 events
- High Wind in New York, May 14, 2002$75,000 · 1 event
- Flooding in Arkansas, May 14 to 24, 2002$55,000 · 7 events
- Flooding in Tennessee, May 14 to 24, 2002$56,000 · 3 events
- Damaging Winds in Ohio, May 14, 2002$37,000 · 6 events
- Damaging Wind in District of Columbia, May 14, 20021 injured · $30,000 · 1 event
- Hail and Damaging Winds in West Virginia, May 14, 2002$17,000 · 0.75 in hail · 5 events
- Tornado in Florida, May 14, 2002$20,000 · F0 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 14, 20026 events